Key result
Concomitant use of azelnidipine and simvastatin in a 92-year-old woman resulted in an extremely high serum azelnidipine concentration of 63.4 ng/mL and complete atrioventricular block, which resolved after discontinuing the medications.
Why the study?
Azelnidipine reduces heart rate rather than inducing reflex tachycardia, but evidence of bradycardia or complete atrioventricular block with its use had not been reported.
Case Report (n=1)
No
Concomitant use of azelnidipine and CYP3A4 inhibitors like simvastatin in elderly patients may lead to elevated azelnidipine levels and complete atrioventricular block.
May warrant caution with azelnidipine-simvastatin co-use in elderly patients; hypothesis-generating and leaves open need for confirmatory studies.
BACKGROUND: Azelnidipine, a dihydropyridine calcium channel blocker (CCB), has less adverse effects (e.g. hot flushes and reflex tachycardia) compared to other dihydropyridine CCBs. Azelnidipine has been reported to reduce heart rate as opposed to inducing tachycardia. No evidence of bradycardia or complete atrioventricular block (CAVB) with azelnidipine treatment has been reported. CASE PRESENTATION: In the present study, a 92-year-old woman was diagnosed with CAVB while taking azelnidipine and simvastatin for an extended period of time, and referred to our medical center. It was thought that the CAVB may have been an adverse effect of azelnidipine treatment. Specifically, it was considered that in this patient, one of the causes might be the concomitant use of simvastatin inhibiting the metabolism of azelnidipine by cytochrome P450 enzyme 3A4. Consequently, it was suggested to the patient's physician that the patient's serum azelnidipine levels be measured and treatment with azelnidipine and simvastatin be discontinued. The patient's serum concentration of azelnidipine at the time of her visit to our center was 63.4 ng/mL, higher than the normal acceptable level. There was no occurrence of CAVB for 4 weeks, to present, following discontinuation of azelnidipine and simvastatin treatment. CONCLUSIONS: Azelnidipine has a different mechanism of action that other CCBs. In very rare cases, it may cause CAVB when combined with CYP3A4 inhibitors. If a patient taking azelnidipine is diagnosed with CAVB, physicians should suspect that the condition may be an adverse effect of azelnidipine and should consider discontinuing azelnidipine. And, in the elderly, it is necessary to avoid concomitant use of CYP3A4 inhibitors.
No takes yet. Share an insight, caveat, or question.
Ide et al. (2021) conducted a case report in Complete atrioventricular block (n=1). Azelnidipine and simvastatin was evaluated on Occurrence of complete atrioventricular block and serum azelnidipine concentration. Concomitant use of azelnidipine and simvastatin in a 92-year-old woman resulted in an extremely high serum azelnidipine concentration of 63.4 ng/mL and complete atrioventricular block, which resolved after discontinuing the medications.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: